Fractals Generated by Algorithmically Random Brownian Motion

  • Willem L. Fouché
Part of the Lecture Notes in Computer Science book series (LNCS, volume 5635)


A continuous function x on the unit interval is an algorithmically random Brownian motion when every probabilistic event A which holds almost surely with respect to the Wiener measure, is reflected in x, provided A has a suitably effective description. In this paper we study the zero sets and global maxima from the left as well as the images of compact sets of reals of Hausdorff dimension zero under such a Brownian motion. In this way we shall be able to find arithmetical definitions of perfect sets of reals whose elements are linearly independent over the field of recursive real numbers.


algorithmic randomness Brownian motion fractal geometry 

Mathematics Subject Classification (2000)

03D20 68Q30 60J65 60G05 60G17 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Asarin, E.A., Prokovskiy, A.V.: Use of the Kolmogorov complexity in analyzing control system dynamics. Automat. Remote Control 47, 21–28 (1986); Translated from: Primeenenie kolmogorovskoi slozhnosti k anlizu dinamiki upravlemykh sistem. Automatika i Telemekhanika (Automation Remote Control) 1, 25–33 (1986)zbMATHGoogle Scholar
  2. 2.
    Chaitin, G.A.: Algorithmic information theory. Cambridge University Press, Cambridge (1987)CrossRefzbMATHGoogle Scholar
  3. 3.
    Fouché, W.L.: Arithmetical representations of Brownian motion I. J. Symb. Logic 65, 421–442 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Fouché, W.L.: The descriptive complexity of Brownian motion. Advances in Mathematics 155, 317–343 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Fouché, W.L.: Dynamics of a generic Brownian motion: Recursive aspects, in: From Gödel to Einstein: Computability between Logic and Physics. Theoretical Computer Science 394, 175–186 (2008)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Freedman, D.: Brownian motion and diffusion, 2nd edn. Springer, New York (1983)CrossRefzbMATHGoogle Scholar
  7. 7.
    Hinman, P.G.: Recursion-theoretic hierarchies. Springer, New York (1978)CrossRefzbMATHGoogle Scholar
  8. 8.
    Kahane, J.-P.: Some random series of functions, 2nd edn. Cambridge University Press, Cambridge (1993)zbMATHGoogle Scholar
  9. 9.
    Kjos-Hanssen, B., Nerode, A.: The law of the iterated logarithm for algorithmically random Brownian motion. In: Artemov, S., Nerode, A. (eds.) LFCS 2007. LNCS, vol. 4514, pp. 310–317. Springer, Heidelberg (2007)CrossRefGoogle Scholar
  10. 10.
    Martin-Löf, P.: The definition of random sequences. Information and Control 9, 602–619 (1966)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Peres, Y.: An Invitation to Sample Paths of Brownian Motion,

Copyright information

© Springer-Verlag Berlin Heidelberg 2009

Authors and Affiliations

  • Willem L. Fouché
    • 1
  1. 1.Department of Decision SciencesUniversity of South AfricaPretoriaSouth Africa

Personalised recommendations